High doses of Viagra -- a popular erectile-dysfunction medication -- can cause irreverible damage to a person's colour vision, a first-of-its-kind study suggests.
Researchers from Mount Sinai Health System in the US based their study on a 31-year-old patient who arrived at an urgent care clinic complaining of red-tinted vision in both eyes that had not gone away in two days.
He reported that his symptoms began shortly after taking a dose of liquid sildenafil citrate, sold under the brand name Viagra.
Sildenafil citrate can cause visual disturbances with normal dosage, but symptoms typically resolve within 24 hours. The patient told doctors he had consumed much more than the recommended 50mg dose, and that symptoms began shortly after ingestion.
The patient was then diagnosed with persistent retinal toxicity linked to the high dose of medication damaging the outer retina. His tinted vision has not improved more than a year after his initial diagnosis, despite various treatments.
Researchers examined his retina for evidence of structural damage at the cellular level, something that had never been done before.
They identified microscopic injury to the cones of the retina, the cells which are responsible for colour vision. The damage was similar to that seen in animal models of hereditary retinal disease such as retinitis pigmentosa or cone-rod dystrophy.
"To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from," said Richard Rosen, Director of Retina Services at New York Eye and Ear Infirmary of Mount Sinai (NYEE).
"While we know coloured vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now," said Rosen.
"Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much," he said.